Funnel Cloud, Thomas
- When
- April 22, 2:30 AM MST
- Where
- Thomas County, 9 mi E of Colby
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Public noted brief funnel cloud.
4 hail, 3 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 22, 1:05 AM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 AM MDT SUN APR 22 2001
MAJOR CHALLENGES WITH THIS PACKAGE AS SURFACE LOW CONTINUES TO
DEEPEN ACROSS EASTERN COLORADO AND 500 MB LOW EJECTS FROM
SOUTHWESTERN UNITED STATES. THE QUESTIONS FOR THE GOODLAND COUNTY
WARNING AREA ARE...1) WILL TEMPERATURES DROP LOW ENOUGH FOR SNOW...
2) WILL WINDS MEET ADVISORY CRITERIA...3) WHAT ARE THE CHANCES OF
SEVERE WEATHER.
PREFER THE ETA/AVN FOR THIS RUN...THOUGH NGM IS BECOMING MORE IN
LINE. BASED ON ETA...850-700 MB THICKNESSES DROP BELOW 1530 METERS
ACROSS YUMA COUNTY THIS AFTERNOON. MOISTURE WILL STILL BE IN PLACE
AT THIS TIME ACROSS THAT AREA AND WINDS WILL BE HOWLING. WILL ISSUE
A WINTER WEATHER ADVISORY THERE LATE THIS MORNING AND THIS
AFTERNOON. ALTHOUGH COLD FRONT WILL REACH WESTERN NEBRASKA/WESTERN
KANSAS EARLY THIS AFTERNOON...THICKNESSES WILL NOT DROP INTO THE
SNOW CATEGORY UNTIL THIS EVENING. MOISTURE WILL BE EXITING THE AREA
THEN. ALTHOUGH THERE MAY BE SOME SNOW...WILL NOT ISSUE ANY WINTER
HIGHLIGHTS ACROSS THE REST OF THE COUNTY WARNING AREA. HOWEVER...
SURFACE LOW WILL CONTINUE TO DEEPEN...AND THIS WILL BRING THE
EASTERN AREAS STRONG WINDS. WILL HOIST A WIND ADVISORY FOR ENTIRE
CWA TODAY.
SEVERE WEATHER REMAINS A SIGNIFICANT THREAT. EARLY MORNING
CONVECTION CONTINUES OVER THE AREA...BUT JUST BELOW SEVERE LIMITS.
BEST INSTABILITY WILL BE ACROSS NORTHWEST KANSAS AT 18Z BEFORE THE
COLD FRONT MOVES EAST. WITH MID LEVEL DYNAMICS IN PLACE AND SURFACE
BOUNDARY/DRY LINE MOVING ACROSS THE REGION...SEVERE STORMS ARE AGAIN
POSSIBLE. MODEL SHEAR PROFILES WOULD SUPPORT SOME SUPERCELLS. THE
ONLY CONCERN TO THIS SCENARIO IS THAT CONVECTION FURTHER SOUTH ROBS
ENERGY AND/OR PRODUCES ENOUGH LOW LEVEL CLOUD COVER TO INHIBIT
SURFACE HEATING EAST OF THE FRONT. WITH THIS MUCH DYNAMICS...
HOWEVER...WOULD PLACE MY BETS ON SEVERE STORMS.
.GLD...WINTER WEATHER ADVISORY LATE MORN/AFTN COLORADO ZONE 90
WIND ADVISORY TODAY COLORADO ZONES 91..92
WIND ADVISORY TODAY NEBRASKA ZONES 79..80..81
WIND ADVISORY TODAY KANSAS ZONES 1>4..13>16..27>29..41>42
MENTZERCOZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1000 PM MDT SAT APR 21 2001 ...A STRONG SPRING STORM WILL BRING A VARIETY OF WEATHER TO THE TRI-STATE AREA... A STRONG UPPER AIR DISTURBANCE MOVING THROUGH ARIZONA OVERNIGHT WILL DEVELOP A STRONG SURFACE LOW PRESSURE SYSTEM IN SOUTHEAST COLORADO EARLY SUNDAY MORNING. THIS STORM SYSTEM WILL MOVE ACROSS THE REGION DURING THE DAY SUNDAY BRINGING A VARIETY OF SPRING WEATHER WITH IT...RANGING FROM SEVERE THUNDERSTORMS TO COLD RAIN TO SNOW. A COLD FRONT WILL SWEEP ACROSS THE REGION DURING THE DAY BEHIND THE LOW CAUSING WINDS TO RAPIDLY SHIFT TO THE NORTH AT 20 TO 30 MPH WITH MUCH STRONGER GUSTS LIKELY. PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE DAY... AND SOME OF THE THUNDERSTORMS MAY BECOME SEVERE. IN EASTERN COLORADO RAIN WILL CHANGE TO SNOW DURING THE DAY. THE COMBINATION OF SNOW AND STRONG NORTH WINDS MAY CAUSE REDUCTIONS TO VISIBILITY AND MAKE DRIVING HAZARDOUS. HEAVIER SNOWS ARE EXPECTED FROM EAST AND NORTHEAST COLORADO INTO WESTERN NEBRASKA. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL SOURCE OF WEATHER INFORMATION AS THIS STRONG SPRING STORM APPROACHES. ENTWISTLE
KSZ015-016-029-220800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1043 PM MDT SAT APR 21 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 166 IS IN EFFECT FOR PARTS OF NORTHWEST KANSAS UNTIL 3 AM CDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN NORTHWEST KANSAS... SHERIDAN...GOVE AND GRAHAM. LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL ARE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP AND MOVE OVER THESE COUNTIES TONIGHT. AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BEK ALERT IF YOU EXPERIENCE RAPIDLY CHANGING WEATHER CONDITIONS TONIGHT. KPL
KSZ015-016-029-220800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 127 AM MDT SUN APR 22 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 166 HAS BEEN CANCELLED... ALTHOUGH THUNDERPSTORMS WILL CONTINUE THROUGH THE EARLY MORNING HOURS IN SHERIDAN...GRAHAM...AND NORTON COUNTIES...THE THREAT FOR SEVERE WEATHER HAS DIMINISHED FOR THE NEXT FEW HOURS. ENTWISTLE
The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 10:34 UTC.
4 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Public noted brief funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243015, 5243016, 5243017, 5243018, 5243019, 5243021, 5243020, 5243022.